Tennessee, 2011

Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 2011

September 3 to 5, 2011 · NWS MRX · 16 events in 9 counties and zones

Severe convection formed along an outflow boundary which originated over the higher terrain along the Tennessee and North Carolina border. The outflow boundary was strengthened by a strong gradient in pressure between Tropical Storm Lee over the Lower Mississippi Valley and higher pressure over the Middle Atlantic Coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection formed along an outflow boundary which originated over the higher terrain along the Tennessee and North Carolina border. The outflow boundary was strengthened by a strong gradient in pressure between Tropical Storm Lee over the Lower Mississippi Valley and higher pressure over the Middle Atlantic Coast. In addition, dry air in the lower levels of the atmosphere helped generate strong downdrafts within the individual storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 3, 1:35 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SAT SEP 3 2011

.SHORT TERM...(TONIGHT AND SUNDAY)...MODELS IN DECENT AGREEMENT
EARLY ON...BUT BEGIN TO DIVERGE BY SUNDAY AS GFS MUCH QUICKER
BRINGING MOISTURE/SIGNIFICANT PRECIP INTO THE AREA. CONVECTION THIS
EVENING EXPECTED TO DISSIPATE...THEN WILL GO DRY REMAINDER OF
NIGHT.  UPPER TROUGH AND COLD FRONT APPROACHING SUNDAY...AND
MOISTURE FROM TS "LEE" WILL BE PULLED UP AHEAD OF APPROACHING
FRONT.  THIS WILL LEAD TO AN INCREASE IN CLOUDS...AND WILL CARRY
CHANCE POPS ALL ZONES BY SUNDAY AFTERNOON.  MAV TEMPS GENERALLY LOOK
REASONABLE FOR TONIGHT...ALTHOUGH WILL TWEAK MAX TEMPS UP A BIT FOR
SUNDAY SINCE THINK GFS IS A BIT QUICK BRINGING PRECIP INTO THE
AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...STILL QUITE A BIT OF
UNCERTAINTY REGARDING UPCOMING SIGNIFICANT PRECIP EVENT STARTING
SUNDAY NIGHT AS MODELS CONTINUE TO EXHIBIT POOR RUN-TO-RUN
CONSISTENCY AND GENERAL DISAGREEMENT ON THE ONSET TIMING...MAXIMUM
PRECIPITATION AXIS AND EVENT DURATION. THERE IS GENERAL AGREEMENT
HOWEVER OF EVENT TOTAL RAINFALL AMOUNTS OF BETWEEN THREE AND FOUR
INCHES GENERALLY FOR OUR FORECAST AREA WITH LOCALLY HIGHER AMOUNTS
ESPECIALLY IN THE SOUTHERN TIER. WILL CONTINUE ESF HIGHLIGHTING
POTENTIAL EVENT. DUE TO THIS UNCERTAINTY...HAVE NOT MADE ANY
SIGNIFICANT CHANGES TO PRECEDING GRIDS/FORECAST PACKAGE OTHER THAN
TO BUMP UP POPS FOR SUNDAY NIGHT AND MONDAY AS IT APPEARS WIDESPREAD
PRECIP WILL OCCUR DURING THESE PERIODS. APPEARS MONDAY PERIOD WILL
LIKELY EXPERIENCE THE BEST RAINFALL RATES AND ACCUMULATIONS. KEPT
LAST FEW PERIODS OF LONG TERM DRY FOR NOW. FOR TEMPS...GENERALLY
FOLLOWED MAV/MEX GUIDANCE CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  86  70  78  64 /  20  50  90 100  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  88  69  77  62 /  20  40  90 100  70
OAK RIDGE, TN                       71  88  68  74  62 /  20  40  90  90  70
TRI CITIES AIRPORT, TN              66  88  66  75  61 /  30  30  80  90  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Sep 3, 2:37 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT SAT SEP 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT SAT SEP 3 2011 /237 AM CDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF
MEXICO WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH
A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF
THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE EXTENSIVE FLASH
FLOODING.

THERE IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF
THIS SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM
FOR EARLY NEXT WEEK.

In the hours before

Special weather statement, Sep 3, 1:32 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT SEP 3 2011

VAZ006-008-031915-
RUSSELL VA-WASHINGTON VA-
232 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 315 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING WEST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...LEBANON...
CLEVELAND...EMORY-MEADOW VIEW...ROSEDALE...HONAKER...LINDELL...
HILANDER PARK...HOLSTON AND HANSONVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SAT SEP 3 2011

VAZ006-008-032015-
RUSSELL VA-WASHINGTON VA-
318 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 415 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEBANON...MOVING SOUTHWEST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL VA...
HANSONVILLE...CASTLEWOOD...BENHAMS AND COLLINGWOOD.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Sep 3, 2:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT SEP 3 2011

TNZ040>043-032030-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
342 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF HOT SPRINGS...OR 12 MILES SOUTH
OF GREENEVILLE...MOVING WEST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE...CEDAR CREEK...CANEY BRANCH AND DEL RIO.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 flash flood, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
September 3, 3:05 PM EST
Where
Sullivan County, 0.89 mi NE of Springdale
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.530, -82.540

A roof and back wall of a business located at the intersection of Eastman Road and East Stone Drive were heavily damaged due to severe thunderstorm winds. The roof was lifted up and a large portion of the back wall collapsed in.

Thunderstorm Wind, Sullivan

When
September 3, 3:35 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.530, -82.560

The roof was damaged on the Model City Apartment buildings on Stonegate Road.

Thunderstorm Wind, Hawkins

When
September 3, 4:00 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.710

Several trees were reported down.

Thunderstorm Wind, Blount

When
September 3, 4:20 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

A few trees were reported down.

Thunderstorm Wind, Loudon

When
September 3, 4:30 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -84.180

Several trees were reported down.

Thunderstorm Wind, Loudon

When
September 3, 5:00 PM EST
Where
Loudon County, Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.800, -84.270

Several trees were reported down.

Thunderstorm Wind, Knox

When
September 3, 5:25 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Several trees were reported down.

Thunderstorm Wind, Hamilton

When
September 3, 6:00 PM EST
Where
Hamilton County, 0.89 mi NW of Chatanooga Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.190, -85.190

A few trees were reported down.

Thunderstorm Wind, Sequatchie

When
September 3, 6:00 PM CST
Where
Sequatchie County, 1.78 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.360, -85.400

Several trees were reported down on Hard Luck Ranch Road.

Flash Flood, McMinn

When
September 5, 10:45 AM EST to 11:45 AM EST
Where
McMinn County, Riceville to 0.5 mi S of Riceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.380, -84.700

Dispatch reported County Road 726 was nearly impassible due to water covering the roadway.

Flash Flood, Hamilton

When
September 5, 10:52 AM EST to 11:52 AM EST
Where
Hamilton County, 0.57 mi W of Chickamauga to 0.5 mi S of Chickamauga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Dispatch reported numerous road closures and stalled vehicles due to high water in Chattanooga. These roads include Gunbarrel Road, Shallowford Drive, Chickamauga Road, Valley Brook road, North Moore Road, and Arrow Road. Some water was waste deep.

Flash Flood, Bradley

When
September 5, 11:03 AM EST to 12:03 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland to 0.5 mi ESE of Cleveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Dispatch reported multiple road closures and stalled vehicles due to high water in the Cleveland area. These roads include Georgetown Road, Mouse Creek Road, and Victory Street. Water was reported to be reaching up to the headlights of parked cars.

Flash Flood, Bradley

When
September 5, 12:13 PM EST to 2:13 PM EST
Where
Bradley County, 1.13 mi W of Tasso to 2.25 mi W of Tasso
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.200, -84.840

Dispatch reported water coming over the bridge at the intersection of Blythe Ferry Road and Ocoee Crossing, near Cleveland.

Flash Flood, Knox

When
September 5, 1:12 PM EST to 2:42 PM EST
Where
Knox County, 4 mi SW of West Knoxville to 4 mi ENE of Knoxville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.929, -84.001

Flooding occurred on numerous roads around Knoxville, including Sherrill Blvd, Walker Road and Mineral Springs Road, Heiskel Avenue, and Proctor Street. Water rescues from stranded vehicles were made on Cross Park Drive.

Flash Flood, Hamilton

When
September 5, 1:58 PM EST to 3:28 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga to 1 mi ENE of Chattanooga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Dispatch reported multiple roads closed and stalled vehicles due to rising water near Chattanooga.

Strong Wind, Hamilton

When
September 5, 11:05 PM EST
Where
Hamilton forecast zone
Measured
31 kt (36 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

A woman was killed when a tree fell on a car the woman was trying to relocate in her driveway. Her house was in the East Brainerd area or about 6 miles ESE of downtown Chattanooga and about 2 miles south of the airport.

The remnants of Tropical Storm Lee had moved northward from the Gulf of Mexico to southwest of Atlanta, GA. Heavy rains had moved into the region with a long duration of rains in the Chattanooga area. As of midnight EDT Monday night/Tuesday morning, 9.5 of rain had fallen over the past 30 hours. The rain-soaked grounds made trees more susceptible to toppling.

Winds at the Chattanooga airport were from the north at 21G31kt near the time of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Hamilton2011-09-0554FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339373, 339374, 339375, 339376, 339377, 339378, 339379, 339381, 339380, 341985, 341999, 342000, 342010, 342011, 342012, 349897.